Alert archive / Wyoming / High Wind Watches in 2018
High Wind Watch 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 10, 2018, 1:33 PM MST for 4 counties in Wyoming. It took effect at Jan 11, 2018, 6:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 10, 2018, 1:33 PM MST (20:33 UTC)
- In effect from
- Jan 11, 2018, 6:00 PM MST
- Expired
- Jan 11, 2018, 3:31 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500 WWUS75 KCYS 102033 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 133 PM MST Wed Jan 10 2018 ...Strong Winds Possible Thursday Night Across Wind Prone Locations... .A strengthening low and mid level pressure gradient will help increase winds Thursday night, with possible strong and damaging winds developing across wind prone locations of southeast Wyoming. WYZ106-110-116-117-111200- /O.NEW.KCYS.HW.A.0002.180112T0100Z-180112T1300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 133 PM MST Wed Jan 10 2018 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY NIGHT... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from Thursday evening through late Thursday night. * TIMING...6 pm Thursday to 6 am Friday. * WINDS...West to southwest at 35 to 45 mph with gusts to 65 mph. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. This includes the Arlington and Elk Mountain area along Interstate 80 between Laramie and Rawlins, as well as Bordeaux on Interstate 25, and I-80 over the Summit between Laramie and Cheyenne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Rubin
1 follow-up statement
861 WWUS75 KCYS 111031 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 331 AM MST Thu Jan 11 2018 ...WIDESPREAD STRONG WINDS EXPECTED ACROSS SOUTHEAST WYOMING THURSDAY NIGHT THROUGH EARLY FRIDAY... WYZ110-120000- /O.UPG.KCYS.HW.A.0002.180112T0100Z-180112T1300Z/ /O.NEW.KCYS.HW.W.0003.180112T0000Z-180112T1800Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 331 AM MST Thu Jan 11 2018 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 5 PM this afternoon to 11 AM MST Friday. The High Wind Watch is no longer in effect. * TIMING...5 PM MST today through 11 AM MST Friday. * WINDS...West to southwest 40 to 50 MPH with frequent gusts to 65 MPH. Occasional gusts up to 75 MPH are possible. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. This includes the Arlington and Elk Mountain areas along Interstate 80 between Laramie and Rawlins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-116-117-120000- /O.UPG.KCYS.HW.A.0002.180112T0100Z-180112T1300Z/ /O.NEW.KCYS.HW.W.0003.180112T0600Z-180112T1800Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 331 AM MST Thu Jan 11 2018 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 11 PM this evening to 11 AM MST Friday. The High Wind Watch is no longer in effect. * TIMING...11 PM this evening through 11 AM MST Friday. * WINDS...West 35 to 45 mph with frequent gusts to 65 MPH. Occasional gusts up to 75 MPH are possible, mainly near Bordeaux. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. This includes Interstate 80 between Laramie and Cheyenne, and Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ107-115-118-120000- /O.NEW.KCYS.HW.A.0003.180112T0900Z-180112T1800Z/ East Platte County-Laramie Valley-Central Laramie County- Including the cities of Wheatland, Guernsey, Bosler, Laramie, and Cheyenne 331 AM MST Thu Jan 11 2018 ...HIGH WIND WATCH IN EFFECT FRIDAY MORNING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect for Friday morning. * TIMING...Strongest winds between 5 AM and 10 AM MST Friday. * WINDS...West 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, especially on north to south oriented roads. This includes the cities of Laramie and Cheyenne, and Interstate 25 between Douglas and the Colorado state line. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ CLH
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 10, 9:45 AM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Jan 10, 9:45 AM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
945 AM MST Wed Jan 10 2018
.SHORT TERM...(Today - Thursday Night)
Issued at 318 AM MST Wed Jan 10 2018
Strong winds continue in the ARL area early this morning. This has
been a huge headache through the night, with a peak gust to 76 MPH
observed at Cooper Cove (southeast of Arlington) at 1235 AM. Winds
have cycled up and down, but we have been getting gusts around 55-
65 MPH at at least a couple of sensors all night long. At 11z, the
Halleck Ridge sensor was still reporting 60 MPH gusts while Cooper
Cove has dropped of markedly. Mountain waves are probably involved
as well as strong low-level mixing per modified soundings. 700-850
mb CAG-CPR gradients are only currently around 40 meters, and that
does continue through about 18z today w/ an approaching front. The
concern is although winds aloft should be decreasing, there may be
enough support to generate 60 MPH gusts for some time yet. Current
High Wind Warning is set to expire at 12z, but we may need to take
a look at extending it momentarily.
Our attention then shifts to the winter weather potential over the
next 24 hours. A strong upper low was tracking across southwest AZ
this morning. At the surface, the arctic front was analyzed in the
vicinity of the Wyoming-Montana border at 11z. The models continue
to track the aforementioned upper low east into the northern Texas
Panhandle by 00z Thursday, before ejecting it northeastward across
central OK/KS. Meanwhile, northern stream energy will punch across
southeast WY and the western NE Panhandle today/tonight. Still not
impressed w/ split flow and fragmented dynamics, so expect amounts
of rain/snow will be minimal outside of the mountains. The Sierra-
Madres still seem prime to receive 12+ inches in the LFQ of a 130-
knot H25 jet, so mountain Winter Storm highlights look good. Trick
for determining impacts will be when RA changes to SN particularly
over the NE Panhandle where some precip banding may set up by late
in the afternoon. Temperatures are expected to be falling thru the
afternoon, but based on expected timing of the arctic front it may
still be in the upper 30s to near 40 at 00z across the southern NE
Panhandle. Higher model QPF occurs before 00z, so total snow could
be on the low side. Blowing/drifting will be a problem w/ whatever
snow does fall, so continued to mention this in the grids. Overall
amounts should be around an inch or less.
Another potential High Wind event beginning on Thursday night with
a much more favorable pattern for our wind corridors. A strong sfc
low is progged to track across northeast WY w/ impressive H85 CAG-
CPR gradients between 70-80 meters coupled w/55-65 knot flow aloft
after 00z Thu. High Wind headlines may be necessary for that event
as well.
.LONG TERM...(Friday through next Tuesday)
Issued at 335 AM MST Wed Jan 10 2018
Medium to long range models continue to show north to northwest
flow aloft across southeast Wyoming and western Nebraska through
the weekend as the persistent upper level ridge rebuilds over the
eastern Pacific and gradually drifts eastward across the west
coast. The main concern will be winds ahead of the next
progressive upper level trough forecast to move into Wyoming on
Friday. Ahead of this trough, west to southwest winds may become
strong across most of southeast Wyoming as there are some
indications of a widespread wind event along and east of the
Laramie Range, including Cheyenne and maybe Laramie. Models have
trended more aggressive with llvl subsidence as this feature moves
through the area, so will need to keep an eye on gradients and
overall trends. This looks like a good event for the wind prone
areas, so kept wind gusts between 60-65 mph along portions of I-80
and I-25 in southeast Wyoming. The upper level trough will move
across the area on Friday, bringing some snow showers activity to
the area. Does not look too impressive at this time, so kept POP
between 25 to 40 percent for banded light to moderate snow shower
activity. Daytime temperatures will be seasonably cool and
generally in the 30's to mid 40's.
For late Sunday into early next week, models are hinting towards
another arctic boundary moving across the eastern plains late
Sunday night, bringing much colder temperatures and some snowfall.
ECMWF and the Canadian are the most persistent, showing a decent
snowfall along and just behind the front late Sunday night and
into Monday. The GFS on the other hand shows the upper level ridge
across the west coast nudging eastward into Idaho and Nevada,
with the arctic front, and any snowfall, barely clipping the
western Nebraska counties. With low confidence, kept forecast near
model consensus, but increased temperatures a few degrees along
and west of I-25 by the middle of next week. However, if the
ECMWF verifies it will be considerably colder for Tuesday and
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 945 AM MST Wed Jan 10 2018
Expect deteriorating flying conditions this afternoon and tonight
as a cold front moves through the forecast area. VFR will lower to
MVFR in light rain/snow at most terminals, with best chances for IFR
CIG/VIS in snow/blowing snow from KRWL north and east into western
NE this afternoon through tonight. Winds will shift to NW-N with
gusts to 35 KT after fropa.
&&
.FIRE WEATHER...
Issued at 318 AM MST Wed Jan 10 2018
No fire weather concerns w/good chances for measurable rain & snow
and cooler temperatures keeping RH outside of critical thresholds.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Thursday for WYZ114.
Winter Storm Warning until 5 AM MST Thursday for WYZ112.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...TJT
AVIATION...MAJ
FIRE WEATHER...CLHHazardous weather outlook, Jan 10, 6:44 AM MST, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 644 AM MST Wed Jan 10 2018 WYZ101>119-111345- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 644 AM MST Wed Jan 10 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Heavy mountain snow will continue through tonight in the Snowy and Sierra Madre mountain ranges. Winter Storm Warnings and Winter Weather Advisories are in effect. Rain will increase in coverage and gradually change to snow across southeast Wyoming through the day. Accumulations will generally be less than one inch. However, gusty winds over the high plains may result in blowing and drifting of what snow does fall. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong winds are expected across portions of southeast Wyoming on Thursday night and Friday, especially in the wind prone areas. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-111345- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 644 AM MST Wed Jan 10 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Rain will increase in coverage across the western Nebraska Panhandle this afternoon and change to snow by evening. Accumulations will generally be less than one inch. However, gusty winds may result in blowing and drifting of what snow does fall. Those with travel plans should be prepared for the possibility of locally reduced visibilities and slick roads. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 12:03 AM MST | High Wind Warning | CYS | Albany, Carbon | 7 hr |
Nearby
High Wind Watches in Wyoming, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.